Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter

L. A. Pape, C. I. Haffajee, J. E. Markis, I. S. Ockene, J. A. Paraskos, J. E. Dalen, Joseph S Alpert

Research output: Contribution to journalArticle

59 Citations (Scopus)

Abstract

The flow-directed balloon-tipped catheter is extensively used in intensive care units, catheterization laboratories, operating rooms, and emergency wards. Major complications associated with its use have not been frequently reported. In a recent 2-year period in four hospitals, the authors identified five cases of fatal pulmonary hemorrhage resulting from balloon-tipped catheters. The authors review here four additional cases previously cited in the literature and discuss possible mechanisms and predisposing factors associated with this complication and guidelines for safe use of these catheters. Pulmonary artery rupture is probably commoner than previously reported.

Original languageEnglish (US)
Pages (from-to)344-347
Number of pages4
JournalAnnals of Internal Medicine
Volume90
Issue number3
StatePublished - 1979
Externally publishedYes

Fingerprint

Catheters
Hemorrhage
Lung
Operating Rooms
Catheterization
Causality
Pulmonary Artery
Intensive Care Units
Hospital Emergency Service
Rupture
Guidelines

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Pape, L. A., Haffajee, C. I., Markis, J. E., Ockene, I. S., Paraskos, J. A., Dalen, J. E., & Alpert, J. S. (1979). Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter. Annals of Internal Medicine, 90(3), 344-347.

Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter. / Pape, L. A.; Haffajee, C. I.; Markis, J. E.; Ockene, I. S.; Paraskos, J. A.; Dalen, J. E.; Alpert, Joseph S.

In: Annals of Internal Medicine, Vol. 90, No. 3, 1979, p. 344-347.

Research output: Contribution to journalArticle

Pape, LA, Haffajee, CI, Markis, JE, Ockene, IS, Paraskos, JA, Dalen, JE & Alpert, JS 1979, 'Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter', Annals of Internal Medicine, vol. 90, no. 3, pp. 344-347.
Pape LA, Haffajee CI, Markis JE, Ockene IS, Paraskos JA, Dalen JE et al. Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter. Annals of Internal Medicine. 1979;90(3):344-347.
Pape, L. A. ; Haffajee, C. I. ; Markis, J. E. ; Ockene, I. S. ; Paraskos, J. A. ; Dalen, J. E. ; Alpert, Joseph S. / Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter. In: Annals of Internal Medicine. 1979 ; Vol. 90, No. 3. pp. 344-347.
@article{e52db93349ce452cbaa8ac857aa55306,
title = "Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter",
abstract = "The flow-directed balloon-tipped catheter is extensively used in intensive care units, catheterization laboratories, operating rooms, and emergency wards. Major complications associated with its use have not been frequently reported. In a recent 2-year period in four hospitals, the authors identified five cases of fatal pulmonary hemorrhage resulting from balloon-tipped catheters. The authors review here four additional cases previously cited in the literature and discuss possible mechanisms and predisposing factors associated with this complication and guidelines for safe use of these catheters. Pulmonary artery rupture is probably commoner than previously reported.",
author = "Pape, {L. A.} and Haffajee, {C. I.} and Markis, {J. E.} and Ockene, {I. S.} and Paraskos, {J. A.} and Dalen, {J. E.} and Alpert, {Joseph S}",
year = "1979",
language = "English (US)",
volume = "90",
pages = "344--347",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "3",

}

TY - JOUR

T1 - Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter

AU - Pape, L. A.

AU - Haffajee, C. I.

AU - Markis, J. E.

AU - Ockene, I. S.

AU - Paraskos, J. A.

AU - Dalen, J. E.

AU - Alpert, Joseph S

PY - 1979

Y1 - 1979

N2 - The flow-directed balloon-tipped catheter is extensively used in intensive care units, catheterization laboratories, operating rooms, and emergency wards. Major complications associated with its use have not been frequently reported. In a recent 2-year period in four hospitals, the authors identified five cases of fatal pulmonary hemorrhage resulting from balloon-tipped catheters. The authors review here four additional cases previously cited in the literature and discuss possible mechanisms and predisposing factors associated with this complication and guidelines for safe use of these catheters. Pulmonary artery rupture is probably commoner than previously reported.

AB - The flow-directed balloon-tipped catheter is extensively used in intensive care units, catheterization laboratories, operating rooms, and emergency wards. Major complications associated with its use have not been frequently reported. In a recent 2-year period in four hospitals, the authors identified five cases of fatal pulmonary hemorrhage resulting from balloon-tipped catheters. The authors review here four additional cases previously cited in the literature and discuss possible mechanisms and predisposing factors associated with this complication and guidelines for safe use of these catheters. Pulmonary artery rupture is probably commoner than previously reported.

UR - http://www.scopus.com/inward/record.url?scp=0018343876&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0018343876&partnerID=8YFLogxK

M3 - Article

C2 - 426402

AN - SCOPUS:0018343876

VL - 90

SP - 344

EP - 347

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 3

ER -